Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Heart palpitation, fatigue, swollen stomach after meal. EKG, MRI, UGI, ultrasound came normal. Taking prevacid, magnesium pill. What is it?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I have been having off and on heart palpitations for 9 months now. Been to the ER four times. Each time, the blood work comes back normal, no heart problems. Thyroid tests showed normal. I've had EKGs, Echocardiograms, an MRI, an Upper GI exam, Ultrasounds on my gall bladder, it all has come back normal. I have felt very weak, fatigued, basically like I've been poisoned, off and on during the entire 9 months. More recently, over the past 2 months, I've been waking up with dark brown, sometimes black phlegm in my nasal passages, It's not in my chest, just my nasal cavities and there's a dry crusty coating of it on the back of my throat. I usually cough it up within the first hour or so after waking up. I've also noticed that when I first get up, I feel pretty good, then I take my Prevacid (30mg) and my Magnesium pill, and within 20-30 minutes i start having heart palpitations off and off, just enough to make my breathing a little shallow. I get a heavy feeling in my chest, with some chest discomfort, and I start feeling slightly nauseated and fatigued. I stopped taking my Fenofibrate (160mg once a day) at my doctors request last month. My triglycerides usually run about 600 even on the medication, but have been as high as 1400 before I started treatment). I'm not sure why he would have me stop that medications, other than he's trying to find out if my symptoms are because of the medication. He also switched me from Prilosec 20mg a day to Prevacid 30mg a day last month, and if anything my heart palpitations seem to be more frequent now.

Along with all of these symptoms, EVERY TIME I eat, no matter what it is, within a few minutes, I feel like a growth swells up under the bottom of my left rib cage, right a the top of my stomach, and it is very uncomfortable. It's as if my body is having an allergic reaction to food, and it's very uncomfortable. I get extremely gassy and have to belch constantly to relieve the pressure, and I have to lean forward to get the belch to come out, because it's as if there's a valve that closed off unless i lean forward. This swollen feeling radiates pain up into my chest cavity and causes the heart palpitations to be more numerous. The test I've had revealed no ulcer, and only a small hiatal hernia, but they did find that my spleen is slightly enlarged. I know my weight could be a contributor. I'm 5'11" and weight about 255. But I was heavier than this last spring, around 275, and did not have any of these problems.

None of the doctors or specialist I've seen here in VT have given me any answers, so I figured I try here. Any ideas what specifically my doctors should be checking for? Could it be a glandular problem?
Posted Mon, 29 Apr 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic
     Abnormal nerve tracts in the heart (bypass tracts) are usually responsible for this type of presentation...

Irregular heart beats need to be DOCUMENTED by ElectroCardioGram (EKG). Standard ECG records the electrical activity of the heart, for a few seconds. It can detect the arrhythmia occurring during that time only. If the episode occurs randomly or precipitated by a specific activity like exercise, one needs Holter or event monitor. Holter records for days; Event monitor for weeks /
Holter records continuously / Event monitor only at certain times .

      TMT (Treadmill exercise ECG) is done to exclude Ischemia (reduced blood flow).

     LABORATORY work-up is routine - like blood counts, sugar, urea, electrolytes (potassium in particular), thyroid (over-active) and so on.

     If there are no clues and if the problem is still bothering to the extent of interfering with life style, one has to go for Electro Physiological Studies (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and hence not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST.
The treating doctor may suggest them depending on need, based on his assessment of the situation.
     There are advanced treatment modalities – ablation of the tract or isolation, which could be done during EPS, with excellent relief...
     The other event is likely to be maxillary sinusitis / post-nasal discharge – caused by allergy and/or infection. X-ray of the sinuses and chest / Spirometry (Lung function) will help.
     Your triglyceride needs medication and Fibrate is a good choice. You ought to discuss with your doctor and re-start it...
     There is no significant difference between Prilosec and prevacid – they belong to the same class (Proton Pump Inhibitor)...
Possibly, you may benefit from the addition of pro-kinetic agents like domperidone.
Antacid like magaldrate / with anti-flatulent like simethicone are also quite good for hiatus hernia...
Avoid lying down soon after food / Finish the last meal at least 2 hours before sleep / Sleep with head-end elevated

     Reducing the weight will help greatly.
All will be well / it is a question of time and perseverance...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor